×

zbMATH — the first resource for mathematics

The double midset conjecture for continua in the plane. (English) Zbl 0735.54020
A metric space \(X\) is said to have the double midset property (DMP) if the set of all points equidistant from any given two points of \(X\) consists of exactly two points. The author with S. G. Wayment [Am. Math. Mon. 81, 1003-1006 (1974; Zbl 0291.54042)] conjectured that a continuum with DMP is a simple closed curve. Moreover A. D. Berard jun. and W. Nitka [Fundam. Math. 85, 49-55 (1974; Zbl 0281.53042)] conjectured that a nondegenerate, connected, metric space with the DMP is a simple closed curve. The author proves that if a continuum in the Euclidean plane has DMP, then it is a simple closed curve. The more general conjectures remain open.
Reviewer: D.E.Bennett

MSC:
54F15 Continua and generalizations
54D05 Connected and locally connected spaces (general aspects)
51M05 Euclidean geometries (general) and generalizations
51K05 General theory of distance geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Berard, A.D.; Nitka, W., A new definition of the circle by use of bisectors, Fund. math., 85, 49-55, (1974) · Zbl 0281.53042
[2] Borsuk, K., Sur LES rĂ©tractes, Fund. math., 17, 152-170, (1931) · JFM 57.0729.04
[3] Burgess, C.E., Collections and sequences of continua in the plane. II, Pacific J. math., 11, 447-454, (1961) · Zbl 0099.17702
[4] Loveland, L.D., A metric characterization of a simple closed curve, Topology appl., 6, 309-313, (1976) · Zbl 0323.54030
[5] Loveland, L.D.; Valentine, J.E., Characterizing a circle with the double midset property, Proc. amer. math. soc., 53, 443-444, (1975) · Zbl 0317.52003
[6] Loveland, L.D.; Wayment, S.G., Characterizing a curve with the double midset property, Amer. math. monthly, 81, 1003-1006, (1974) · Zbl 0291.54042
[7] Mazurkiewicz, S., Sur u ensemble plan qui a avec chaque droite deux et seulement deux points communs, C.R. acad. sci. et lettres de varsovie, 7, 382-383, (1914)
[8] Moore, R.L., Foundations of point set theory, () · Zbl 0005.05403
[9] Nadler, S.B., An embedding theorem for certain spaces with an equidistant property, Proc. amer. math. soc., 59, 179-183, (1976) · Zbl 0336.54032
[10] Wilker, J.B., Equidistant sets and their connectivity properties, Proc. amer. math. soc., 47, 446-452, (1975) · Zbl 0295.50017
[11] Willard, S., General topology, (1970), Addison-Wesley Reading, MA · Zbl 0205.26601
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.